One of the most common side effects of Lipitor (atorvastatin) is muscle pain. In severe cases, this may progress to a life-threatening degenerative muscle disease called rhabdomyolysis. The risk of Lipitor and rhabdomyolysis is very serious, because damaged muscles can cause severe pain, kidney damage, liver failure, and even death.
Lipitor and Rhabdomyolysis
Muscle pain and damage (also known as “myopathy”) is a common side effect of Lipitor (atorvastatin), a cholesterol-lowering medication created by Pfizer. In rare cases, Lipitor patients have developed a life-threatening muscle disease called rhabdomyolysis. The risk of rhabdomyolysis increases with higher doses of Lipitor and in combination with certain medications.
According to this FDA Drug Safety Communication:
“The average incidence for hospitalized rhabdomyolysis for [Lipitor] is 4.4 people out of every 100,000 people exposed to the drugs for one full year.”
What is Rhabdomyolysis?
Rhabdomyolysis is a life-threatening condition in which skeletal muscles break down very rapidly and release their contents into the bloodstream. Muscle cells contain a protein called myoglobin, and if enough is released into the bloodstream, it can clog the kidneys’ delicate filtration system and lead to kidney failure. It can also cause permanent muscle injury, liver failure, and death.
In addition to kidney failure, rhabdomyolysis can also cause a severe type of muscle injury called “compartment syndrome.” Swollen muscles increase pressure and cause circulatory problems and tissue damage. This may causes muscle weakness and pain that persists after Lipitor is discontinued.
How Could Lipitor Cause Rhabdomyolysis?
According to a study published in the Journal of the American Physical Therapy Association in May 2005, the underlying cause of muscle damage in Lipitor patients is unclear. However, Lipitor interrupts the formation of ubiquinone or CoQ10. Because CoQ10 is involved in energy production in cells, a decrease in CoQ10 could explain some adverse muscle events. Another theory is that Lipitor activates proteins that cause uncontrolled cell death.
Symptoms of Rhabdomyolysis
Symptoms of rhabdomyolysis can appear at any time after initiation of Lipitor. Experts recommend that Lipitor patients should promptly contact a doctor to report unexplained muscle pain, tenderness, or weakness.
Symptoms of rhabdomyolysis:
- Difficulty climbing stairs or opening jars
- Muscle aches, pain, stiffness, weakness
- Swollen muscles (compartment syndrome)
- Urine that is dark amber or cola-colored
- Nausea, vomiting
- Elevated potassium levels in the blood (hyperkalemia)
- Elevated phosphorus levels in the blood (hyperphosphatemia)
- Irregular heart rhythm
- Cardiac arrest